A little background on me. I started on Armour in OCt. 04- 1/4 grain and increased monthly. I am currently on 1 1/2 grains Armour. (I see a family doc. for my thryoid issues)
I had a 2nd opinion with an Endo today (got his name off a top doc list). He said that given my free t3 and t4 have been going down since I started the meds, that maybe they arent really working for me and that I perhaps dont need them at all. He said that most people see impovements with taking Armour, meaning their free t3 and t4 go up.
Has anyone experienced this trend in numbers and if so did you eventually level out with meds. Will there be an end to the dose increases, I feel like my free's keep getting worse. As you see in labs that my free's keep going down.
Here is a history of my labs: (what do you think?)
TSH 2.17 (0.40-5.50)
ft3 did not do
ft4 2.4 (1.4-3.8)
I am so confused now, I dont now if by taking Armour I am doing the right thing. I also have SVT (diagnosed 3yrs ago, at which point I was on Synthroid .025, I d/c synthroid and put on a beta blocker, which I have been of for alomost 2yrs. ----SO CONFUSED!!!!
Just some random thoughts...so take with BIG bolder of salt.
The beta blocker may be interfering with the armour and the armour may just not be high enough dose. What are your symptoms like? Are you swamped with hypo symptoms. If you are chasing levels agains a dying a thyroid...you could get the exact story you are telling.
I guess i was confusting in my post, when I was on the beta blocker that was after I had discontinued the synthroid per the cardiologist. Fast forward a couple of years, and here I am 1 1/2 grain Armour.
I have all the classic hypo symptoms, low body temp, cold, consitipation, tired, never feeling rested difficulty sleeping for long periods of time. sparse period (they have been getting better).
What do you mean when you chasing levels against a dying a thryoid. I never thought that I would need this much armour. I thought i would feel well by now!
From what I've learned in the past few months by reading these boards, it looks like you may need to add some T4 medication to your Armour dose since your FT4 is barely in range. I've read that many people need to do that to feel well and alleviate thier symptoms. But it looks like your Free T3 is also too low so I'd suggest an increase in your Armour before you tweak the T4.
It is possible that I could need this much armour, I dont think my labs to begin with were that bad, I never thought it would be this much Armour. This doctor is making me question wether I really needed thryoid replacement.
Based on those numbers you need thyroid hormones, Beth.
Your dose is not that high either; it's possible you need only a little more.
Are you taking supplements? Like Vit D, selenium, the Bs and magensium? Have you had your other hormones checked? (estradiol, progesterone, DHEA) If you have too little of any of them, if your vit D is low, you can still feel awful even with enough thyroid meds - balance between all the hormones is necessary to feel really great.
A foolish consistency is the hobgoblin of little minds.
One and a half grains isn't a high dose. The average full replacement dose is 2 grains. Some women need more. Large, muscular men often need much more.
I wouldn't let that endo talk me out of Armour. His agenda probably includes a synthetic. I don't need to go into how often that treatment plan fails, do I?
I am really bad about taking supplements. I take when I remember a Mag., Calcium (sometimes Viactiv) and Selenium 70mcgs. I did have my estradiol, it came back normal, I will ask for those other hormones to be checked you mentioned, DHEA, and progesterone. I will stick with my original doctor. he is very open minded.
So would you say that it is "normal" when your free's go down until you reach that right dosage?
When you have a thryoid gland...and its dying, your replacement dose will go up. It just means you need more hormone. I'm only just over 100 pounds, have no thryoid. I take 127 mgs of Armour and 37.5 mcg Synthroid. That is a solid amount for someone my size. I'm still tweaking..but I know I'm close.
You say that you are an on-the go type. That alone may make you need more than the average couch potato. You just burn it more quicker and that is a good thing.
A good diet and supplements, and excersize are critical to your restoring your energy. Sounds like you are thinking about a lot of the right stuff.
I wouldn't be afraid to add more hormone there though...Diatron gave some good advice there.
I would just give it a little time and see what happens. Like I said, mine went up and I didn't change my dosage at all. My Doctor was not willing to give me anymore and I felt better so I was ok with it. When you FEEL better without looking at the numbers for guidance, then just give your body time enough to catch up. It took me almost a year.
HI Nimbeth! At one time in a previous post you were having trouble losing weight. Just curious - has the increase in meds helped with this yet? Are you feeling better even though the numbers aren't better yet?
Thanks for your input, it seems like sometimes that you question yourself when you still dont feel better that is am I doing the right thing, there are lots of ups and downs. Although these last 3 days my body temp has gone up to 98.1 so thats a good thing!
But as some of you said that if I did not need the thryoid med, I would be hyper by now, so that alone makes me believe that I now my body and somethings not right.
KBT-mom, Its nice to hear from you. NO, I have not had any luck with losing weight, although its seems as if I hold onto alot of water which makes me feel like a whale (i thought armour thyroid had diruectic effect-not on me!). The increase in meds did not help either, thats obvious, but maybe my free's need to be higher, if you read in my first post on this thread, my free's have been going down. Actually I am feeling better these last few days, more energy, maybe the dose increase is kicking in.
I hope that this dose increase is just what you need to get feeling better! The increase in your body temp is a good sign! My daughter is still at a standstill. She went for bloodwork the other day and I hope to get the results today. I know she also needs a dose increase (still on 1/2 grain). This will be the first time she has had bloodwork since being on Armour. She has a doctors appointment on Monday, I hope that the doc also agrees on the increase! It's sooo hard to be patient! I wish you the best of luck and hope that you feel better soon!
I just had to post again to let you know that the doctors office just called me about my daughter's test results. The first thing she said was to up the dose (which I was gald to hear) , but when she gave me the test results it shocked me! Her Free levels are also going down instead of up!?? She first started on Levoxyl and her t4 increased by she wasn't converting to t3 so we switched to Armour- she has only been on the meds for 6 weeks but I was surprised to see that her TSH raised and her frees lowered. No wonder she has been soooo moody- do you have this trouble? It's just not fair that its such a long road to get to the right levels!
My tsh has been going down, although on the last bloodwork they did not do it. As for my free's they have been going down since I have been on the Armour. I also felt worse after I started taking the Armour (with occasional week or two of feeling good) which i guess is because the free's are going down. From what I read hear its just a matter of time until you reach that magic dose to make you feel better.
Hopefully your daughter will start to feel better soon, it must be very frustrating as a mother to see your daughter like this, but a I am sure she will get to the optimal dose she needs!
I am actually feeling better these last few days, more energy, body temp is up, I feel happy- I dont know how long that will last-HA HA!